Thunderstorm Wind, Knox
- When
- August 15, 9:56 PM CST to 10:01 PM CST
- Where
- Knox County, 4.04 mi SSE of Dahinda
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.880, -90.080
Several tree tops were broken off.
A cold front interacting with a highly unstable airmass triggered a line of severe thunderstorms across west-central Illinois during the evening of August 15th. producing scattered wind damage and hail as large as quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with a highly unstable airmass triggered a line of severe thunderstorms across west-central Illinois during the evening of August 15th. The storms swept across Knox County, northern Peoria County, and Stark County...producing scattered wind damage and hail as large as quarters. One cell spawned a brief EF-1 tornado northwest of West Jersey in Stark County. The tornado caused mainly tree damage before quickly dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 15, 7:24 PM CST, 2 hours 32 minutes earlier. Its key messages:
Area Forecast Discussion...Updated National Weather Service Lincoln IL 824 PM CDT Thu Aug 15 2024 .KEY MESSAGES... - Main window for severe weather tonight is expected between 9 pm and 2 am, with scattered wind damage the primary concern. - Some shower and storm activity will linger Friday and Saturday, as a slow moving upper low drifts across the Great Lakes. - An extended period of cooler conditions is expected Saturday into the middle of next week, with temperatures about 5-8 degrees below seasonal normals. && .UPDATE... Issued at 822 PM CDT Thu Aug 15 2024 This evening, water vapor imagery reveals a broad upper low spinning across portions of the northern Great Plains and Upper Midwest with a shortwave trough ejecting from the base of this feature across IA/MO. Further southeast, a modest 20-25kt low level jet will focus moisture transport across portions of SE MO into Srn IL. These two features should support scattered convection across portions of the region overnight, though the activity on the LLJ seems favored to stay south of the forecast area. Latest RAP holds on to moderate instability through the night with dew points in the mid 70s contributing to MLCAPE values around 1500-2000 J/kg while deep layer shear values of 30-35 kt will support some stronger or severe storms. A number of CAMs continue to try to congeal upstream convection into a line as it moves across central Illinois, though the latest HRRR keeps convection more scattered in nature. While coverage still remains uncertain, shear and instability parameters do continue to support the potential for severe storms tonight. Deubelbeiss && .SHORT TERM... (Through Late Friday Afternoon) Issued at 300 PM CDT Thu Aug 15 2024 Lingering showers early this afternoon have finally been showing more of a diminishing trend, with most of the activity now around Champaign and Danville. Some clearing has occurred over western Illinois into adjacent areas of Missouri, allowing surface based CAPE's to reach around 3000 J/kg per recent SPC mesoanalysis. Convective initiation is expected over central Iowa and north central Missouri over the next few hours, which should arrive in western Illinois toward 9-10 pm. A few of the CAM's have also been showing development over south central Illinois late in the afternoon, and surface analysis does show a weak north/south boundary roughly near Vandalia, which could be a source of initiation. Will keep the lower (30%) PoP's going in that area for that reason, with most of the PoP adjustments focused on the timing of the main convection later in the evening. Latest Day1 convective outlook maintains a level 2 risk of severe weather, with the main window focused between 9 pm and 2 am. Upper currently over northeast North Dakota is progged to move to central Wisconsin by Friday afternoon. Much of the convective activity should be out of our area early Friday morning, but a few storms can't be ruled out late afternoon or early evening as the attendant surface boundary swings through the region. Think the best chance of this occurring will be near and north of I-74 near a small lower level jet max dropping into northern Illinois. With the slower arrival of the main cold front, temperatures Friday should still reach the mid 80s. However, some drier air will begin to work in during the afternoon, easing the heat index back a bit. Geelhart .LONG TERM... (Saturday through Next Thursday) Issued at 300 PM CDT Thu Aug 15 2024 Upper level progression of systems will be slow through the weekend, as Hurricane Ernesto lifts northward across the western Atlantic. This will result in the upper ridge amplifying across the Rockies. Broad troughing will continue over the eastern U.S. into early next week. Between these two, northwest flow into the Midwest will provide a cooler weather pattern that persists through this period. Highs in the upper 70s to around 80 degrees are expected, with dew points dropping into the 50s by early Monday. Rain-wise, the slow progression of the upper low over the Great Lakes will provide a risk of scattered showers on Saturday and perhaps into early Sunday, with surface high pressure providing dry conditions after that. Geelhart && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 630 PM CDT Thu Aug 15 2024 VFR conditions and southerly winds will be in place this evening as thunderstorms develop over Iowa and Missouri. These storms will move across central Illinois overnight. MVFR ceilings are expected to linger behind the storms for several hours Friday morning. Winds will set up out of the west mid to late Friday morning and conditions should return to VFR the remainder of the period. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 258 PM CDT Thu Aug 15 2024 ILZ027>031-036-037-040>042-047>051-162000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Logan-Cass-Menard-Scott-Morgan-Sangamon- 258 PM CDT Thu Aug 15 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms tonight will pose a risk for strong to locally damaging wind gusts, hail, and a low chance for a tornado. In addition, torrential rains may lead to rapid onset urban and street flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 9 pm and 1 am. Expected storm motion is toward the east around 30 mph. ILZ052>054-061-062-066>068-071>073-162000- Christian-Macon-Moultrie-Shelby-Cumberland-Effingham-Jasper-Crawford- Clay-Richland-Lawrence- 258 PM CDT Thu Aug 15 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms tonight will pose a risk for strong to locally damaging wind gusts, hail, and a low risk for a tornado. In addition, torrential rains may lead to rapid onset urban and street flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 10 pm and 3 am. Expected storm motion is toward the east around 30 mph. ILZ038-043>046-055>057-063-162000- McLean-De Witt-Piatt-Champaign-Vermilion-Douglas-Coles-Edgar-Clark- 258 PM CDT Thu Aug 15 2024 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Tonight. Scattered thunderstorms tonight will pose a risk for strong to locally damaging wind gusts, hail, and a low risk for a tornado. In addition, torrential rains may lead to rapid onset urban and street flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a 20 percent chance for an isolated storm along a cold front Friday. Any storm could turn severe, with localized damaging wind gusts and hail the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 10 pm and 3 am. Expected storm motion is toward the east around 30 mph. Bumgardner
Preliminary Local Storm Report
National Weather Service Lincoln IL
655 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 3 NE Dunlap 40.89N 89.64W
08/15/2024 M1.33 Inch Peoria IL Cocorahs
Cocorahs station IL-PR-4 Dunlap 2.6 NE.
0545 PM Rain 2 WSW Rochester 39.74N 89.57W
08/15/2024 M1.25 Inch Sangamon IL Mesonet
Mesonet station ROCI2 1.5 W Rochester.
0400 PM Rain 2 W Decatur 39.84N 88.99W
08/15/2024 M1.20 Inch Macon IL Cocorahs
Cocorahs station IL-MA-36 Decatur 3.3 WSW.
0700 AM Rain 3 SE Edelstein 40.91N 89.59W
08/15/2024 M1.19 Inch Peoria IL Cocorahs
Cocorahs station IL-PR-34 2 ESE Edelstein.
0800 AM Rain 2 E Southern View 39.76N 89.60W
08/15/2024 M1.18 Inch Sangamon IL CO-OP Observer
CO-OP Observer station SPNI2 Lake
Springfield.
0648 PM Rain 2 SSE Grandview 39.79N 89.62W
08/15/2024 M1.15 Inch Sangamon IL Mesonet
Mesonet station SPLLC 1 SSE Grandview.
0645 PM Rain 5 ENE Waynesville 40.26N 89.04W
08/15/2024 M1.14 Inch De Witt IL Mesonet
Mesonet station DW9761 Waynesville.
0646 PM Rain 2 WSW Henry 41.10N 89.40W
08/15/2024 M1.13 Inch Marshall IL Mesonet
Mesonet station CW9319 Henry.
0700 AM Rain 4 SSW Alta 40.77N 89.67W
08/15/2024 M1.10 Inch Peoria IL Cocorahs
Cocorahs station IL-PR-8 Peoria 3.4 WNW.
0645 PM Rain 3 W Leland Grove 39.78N 89.74W
08/15/2024 M1.10 Inch Sangamon IL Mesonet
Mesonet station GW3296 Springfield.
0649 PM Rain 4 NE East Peoria 40.70N 89.52W
08/15/2024 M1.05 Inch Tazewell IL Mesonet
Mesonet station GW3458 East Peoria.
0605 AM Rain 3 S Alta 40.77N 89.64W
08/15/2024 M1.03 Inch Peoria IL Public
0645 PM Rain Peoria Heights 40.74N 89.58W
08/15/2024 M1.03 Inch Peoria IL Mesonet
Mesonet station 9089D Peoria Heights.
0800 AM Rain 2 SW White Heath 40.07N 88.54W
08/15/2024 M1.02 Inch Piatt IL Cocorahs
Cocorahs station IL-PT-1 4 NNE Monticello.
1000 AM Rain 2 W Lincoln 40.15N 89.40W
08/15/2024 M1.00 Inch Logan IL Cocorahs
Cocorahs station IL-LG-36 2 W Lincoln.
0545 PM Rain 3 ENE East Peoria 40.68N 89.53W
08/15/2024 M1.00 Inch Tazewell IL Mesonet
Mesonet station FDCI2 1.0 E East Peoria.
0553 PM Rain Willard Airport 40.03N 88.28W
08/15/2024 M1.00 Inch Champaign IL ASOS
ASOS station KCMI Willard Arpt.
&&Preliminary Local Storm Report
National Weather Service Lincoln IL
944 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Rain 4 W Decatur 39.84N 89.03W
08/15/2024 M1.20 Inch Macon IL Mesonet
Rainfall this Thursday morning on far west
side of Decatur.
&&Preliminary Local Storm Report
National Weather Service Lincoln IL
947 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Rain 2 NE Springfield 39.82N 89.62W
08/15/2024 M1.14 Inch Sangamon IL Mesonet
&&Preliminary Local Storm Report
National Weather Service Lincoln IL
948 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain Knoxville 40.90N 90.29W
08/15/2024 M0.98 Inch Knox IL CO-OP Observer
CO-OP Observer station KNXI2 Knoxville.
&&Special Weather Statement
National Weather Service Lincoln IL
1019 PM CDT Thu Aug 15 2024
ILZ027-160345-
Knox-
1019 PM CDT Thu Aug 15 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN KNOX COUNTY THROUGH
1045 PM CDT...
At 1015 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alpha to near Rozetta. Movement was east
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Galesburg, Abingdon, Knoxville, Wataga, Oneida, Altona, Henderson,
Rio, East Galesburg, and Galesburg Municipal Airport.
This includes Interstate 74 between mile markers 35 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Illinois.
&&
LAT...LON 4115 9000 4074 9044 4115 9044
TIME...MOT...LOC 0315Z 275DEG 21KT 4124 9037 4091 9081
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
37The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 03:56 UTC.
6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Several tree tops were broken off.
A tornado touched down along Walnut Creek near the Knox County-Stark County line about 3 miles northwest of West Jersey at 11:06pm CDT. It moved east-northeastward through farm fields before crossing over Walnut Creek again and snapping trees as it progressed across 250 East Road. The tornado then crossed State Route 78 and dissipated in a field at 11:12pm CDT.
Several large tree branches were blown down.
A few tree branches were damaged.
A few silos and grain bins were damaged.
A power pole was snapped and several power lines were blown down.
A few large tree branches were blown down in front of the fire department building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212891, 1212885, 1212884, 1212887, 1212889, 1212890, 1212892, 1212886.